Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 290, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2002, 4:14 PM CDT for Allen County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 4:14 PM CDT (21:14 UTC)
- Expired
- Jul 9, 2002, 5:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:29 PM CDT | Hail 0.75 | Iola, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS53 KICT 092114 SVRICT KSC001-092215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT TUE JUL 9 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 515 PM CDT. * AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GAS...OR ABOUT 18 MILES NORTHEAST OF CHANUTE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MORAN AROUND 425 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 515 PM CDT. LAT...LON 3793 9547 3781 9531 3790 9515 3803 9542 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:01 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 9, 4:01 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 401 PM CDT TUE JUL 9 2002 ...PRODUCTS WILL BE LATE DUE TO AWIPS PROBLEMS... TNGT: WL GO A LTL WARMER THAN GOING FCST FOR TNGT. LTST MOS VERY CLOSE AND GIVEN WARM START THIS MORNING...LWR 70S LOOKS GOOD AT MOST LOCATIONS. WL GO ISOLD PCPN TNGT WITH TSRA THRU SUNSET. CANNOT RULE SOMETHING CLIPPING N/NE SXNS TWRDS DAYBREAK. WED: REALLY TOUGH FCST WITH A DIFFERENT SOLUTION FROM EACH MODEL. ECMWF TRADITIONALLY DOES BETTER IN NW FLOW PATTERNS...AND THE LTST RUN VERY SIMILAR TO PREV RUN. THE STRONGER SHRTWV IT PROGS LOOKS REASONABLE GIVEN CURRENT WATER VAPOR LOOP. HOWEVER IT IS PROBABLY TOO SLOW BRINGING FNT/OUTFLOW BNDRY ACRS THE REGION. THE ETA SEEMS TO BE A REASONABLE COMPROMISE WITH THE TOO COOL/FAST AVN. WL UP TEMPS SVRL DEG AS ETA PROGG VRY WARM TEMPS AHD OF FNT. IF FNT SLOWS EVEN A LTL...SOME SECTIONS COULD HAVE A SHOT AT TRIPLE DIGITS. HOWEVER DO NOT WANT TO FCST THE UPPER EXTREME GIVEN UNCERTAINTY IN TIMING. THE FCST OF MID-UPR 90S IS A BETTER MIDDLE OF THE ROAD FCST...WITH SOME LOCATIONS POTENTIALLY WARMER/COOLER. ANTICIPATE POPS WL BE IN CHC CATEGORY DUE TO LIMITED AREAL COVERAGE. WED NGT-THU NGT: WITH SHRTWV STILL LAGGING BACK AND NOT AT ALL CONVINCED THAT FNT WL BE OUT OF THE AREA...WL KEEP POPS GOING THRU AT LEAST THU/THU NGT. NOT AT ALL CLEAR HOW MUCH COLD AIR ADVECTION WL OCCUR. ERLY COMP WL BE OFFSET BY MUCH FRI-FRI NGT: WL CONT GOING DRY FCST. CLDS/PCPN COULD STILL BE LINGERING INTO THE MORNING...BUT WL GO WITH CONCENSUS FOR NOW. SAT-SUN: MED RANGE MODELS HAVE COOLED TEMPS ALF SLGTLY DURG THIS PD. HAVE TRIMMED A COUPLE OF DEG OFF FCST MAXES. THIS SEEMS REASONABLE GIVEN LACK OF DNSLP COMPONENT. BOTH US/CAN ENSEMBLES BEGIN TO DIVERGE WITH UPR PAT STARTING SUN. MON-TUE: MINIMAL AGREEMENT WITH ENSEMBLES DURG THIS PD. THE PROBLEM STEMS FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US TROF. SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE INVOF SE KS. THIS MIGHT LEAD TO SCT AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN ENSEMBLES...NOT ABT TO PUT PCPN IN FCST ATTM. WL CONT A GRADUAL WARMING TREND THRUT THE PD. FCSTID = HOWERTON ICT 73 98 70 89 / 20 30 40 30 HUT 72 97 69 88 / 20 30 40 30 EWK 73 97 69 88 / 20 40 40 30 EQA 73 96 70 88 / 20 30 40 30 WLD 73 98 72 90 / 20 30 40 30 RSL 70 95 66 87 / 20 40 30 30 GBD 70 96 67 88 / 20 40 30 30 SLN 72 96 66 87 / 20 40 40 30 MPR 73 97 69 88 / 20 40 40 30 CFV 73 96 71 88 / 20 20 40 30 CNU 73 95 69 87 / 20 30 40 30 K88 73 95 68 86 / 20 30 40 30 .ICT... KS...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.